MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 8 FR PTFE PEEL-APART PERCUTANEOUS INTRODUCER KIT FOR USE WGROSHONG AND CHRONOFLE; CATHETER INTRODUCER

BARD ACCESS SYSTEMS 8 FR PTFE PEEL-APART PERCUTANEOUS INTRODUCER KIT FOR USE WGROSHONG AND CHRONOFLE; CATHETER INTRODUCER
Catalog Number 0607780
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a damaged guidewire was confirmed and the cause appears to be use related.The product returned for evaluation was an 18ga introducer needle and a 0.035" guidewire stuck within the needle.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The needle itself was not bent, but the guidewire was bent and damaged.The returned product sample was evaluated and the guidewire was broken and the coil wire was unraveled.The damage region extended from at the proximal bend in the "j" bend of the guidewire.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Microscopic examination of the fracture sites revealed the following: shearing of the wire at the break which was indicative of direct contact with a hard-edged instrument (such as an introducer needle).Material necking of the wire at the break which is a characteristic feature of a strong pull on the wire.Damage to the inside edge of the introducer needle which can occur if the guidewire is forcefully retracted against the needle, damaging the shape of the sharpened bevel.The weld tip of the wire was missing and could not be accounted for during the evaluation.Biological material was also seen on the wire which may have contributed to the observed guidewire fracture as retraction of the wire together with the biological material could have caused the pieces to become stuck.Normal movement of the guidewire is away from the sharpened bevel and will not damage the wire.If the guidewire direction is reversed, the guidewire is then pulled against sharp edge of the needle bevel causing shearing damage.The product instruction for use (ifu) contains the following information which may be relevant to this type of event, "if the guidewire must be withdrawn while the needle is inserted, remove both the needle and guidewire as a unit to help prevent the needle from damaging or shearing the guidewire." an examination of the wire structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) of rezh1994 showed no other similar product complaint(s) from these lot numbers.
 
Event or Problem Description
Reported the end of the needle was bent.Used a new device to complete the procedure.On 7/22/2016 - the needle was returned with a guidewire lodged inside.There was no bend in the needle but the guidewire was bent.The guidewire was also frayed.The frayed portion of the guidewire was retained within the needle.

Brand Name
8 FR PTFE PEEL-APART PERCUTANEOUS INTRODUCER KIT FOR USE WGROSHONG AND CHRONOFLE
Common Device Name
CATHETER INTRODUCER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5870289
Report Number3006260740-2016-00412
Device Sequence Number18997014
Product Code DYB
UDI-Device Identifier00801741038358
UDI-Public(01)00801741038358(17)200828(10)REZH1994
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K860432
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 06/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2020
Device Catalogue Number0607780
Device Lot NumberREZH1994
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2016
Initial Report FDA Received Date08/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1